News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Brain Tumors

Question: Nystagmus


 Tempered - Wed Nov 11, 2009 3:06 am

Hello,
I was just wondering if I could have an opinion on this. I've been getting really irritated recently...about three or four weeks ago I came down with a bad case of nausea, fatigue (18 hours of sleeping...but I usually sleep about 12), hotness (no fever, just felt really really really boiling...was wearing bathing suit around the house), and some...abnormal digestion...minor intestinal pains, minor headaches. Went to the doctor after about 5 days. Gastroenteritis, he says. Says I should be better in a few days. So I go home, do the BRAT diet...I feel better - exceeeept, for the minor abdominal pains, sore left kidney (which seems to happen whenever I get sick, probably not related - dad suggested third kidney [three aunts had]), and still being nauseous - though, funnily enough, almost only when I read. It feels like I'm constantly getting carsick. So I go back, he says it sounds like I'm almost over it, and Gastroenteritis still fits. 'Come back in three days if you're still nauseous/abdominal pains.' Unfortunately, I'm very busy, and was going away for the weekend (for my 21st birthday, yay me), so I didn't have time to go back. I was still getting more nauseous when I read (or similar activities), and still having left kidney pains, a bit fatigued/drowsy (though not as much as before, and I usually am), but more importantly - been having every kind of headache imaginable (not like really painful but enough to be annoying, especially the cluster headaches that make my eye feel like it's going to pop out), and my neck feels kind of 'stiff' sometimes, like it hurts to look down or up...my main complaint is still the nausea. So I went back yesterday, and there was a different doctor and he wasn't taking me serious at all - which is a first, usually he's great - so I came home kind of peeved and decided to think it through myself. And I thought: nausea...reading...maybe it's my eyes. So I took my camera and recorded the 'follow my finger without moving head' thing...and I noticed I have the little jerky involuntary movements while doing it...I think that explains why I'm getting nauseous, especially while reading.

In short...I've recently acquired:
>Nausea
>Nystagmus
>Headaches of various sorts almost constantly (and I NEVER used to get headaches)
>Inexplicable anger (Also, I'm usually am a very nice and calm person - more apt to be sad than angry - but I've been recently getting so angry [sometimes for no reason at all] that I'll be ranting and swearing and just FUMING over the littlest things, and sometimes it's just so bad I don't even know what to do and I want to get away from it so much that I sleep it away as my only option...)
>Problems walking? (I half ran into the doorframe and such a few times, and kept bumping into my friend when walking around town)
>Word retrieval problems (even if I have just used or heard [like in a lecture at class] a word like 2 seconds before I won't remember it and will have to think for a few minutes)
>Off and on neck pain/stiffishness

Does this sound like it could be brain cancer?...I tried looking up the combined symptoms of "nausea, headache, and nystagmus" and of the 15 conditions, most were teratogenic (so that doesn't apply) and the others were ruled out by lack of other symptoms etc. The only two that weren't were chemical poisoning (which chemical?) and brain cancer :/...
Anyway, sorry for the big block of text, but I figure it may be useful to give details.
 Dr.M.Aroon kamath - Tue Dec 22, 2009 5:49 am

User avatar Hi,
Your symptoms could be caused by a number of conditions.But,i would first try to exclude "Pseudotumor cerebri (PTC)".

Pseudotumor cerebri (PTC), or idiopathic intracranial hypertension, is a condition characterized by signs and symptoms of abnormally elevated intracranial pressure (ICP) in the absence of a 'space-occupying' lesion.

Can be classified broadly as
- primary (idiopathic), meaning that the cause is unknown and
- secondary, meaning that there is an underlying cause
(other than a space-occupying lesion).

Pathogenesis is unknown, but most of the available evidence indicates that it could be
- resistance to CSF absorption at the arachnoid villi(where normal absorbtion of CSF occurs into the venous blood or
- Stenosis(narrowing) of some of the major intracranial venous sinuses(notably the transverse sinus)

Post-pubertal women (especially obese) are at a higher risk.

There are several other etiological factors (infections-notably middle ear infections and mastoiditis; drugs; endocrine disorders etc).

Most cases in adults will turn out to be of the primary variety.

Your profile indicates that you are on Bupropion. What is the indication for which you have been prescribed this drug?
This information is vital for diagnosing your problem.


Bupropion is prescribed for some of the following indications...
- depression
- smoking sessation
- as an anti-obesity medication (bupropion given at 400 mg per day for treating obesity).
- to treat selective serotonin reuptake inhibitor (SSRI)-induced sexual dysfunction,
- 'adult' attention-deficit hyperactivity disorder (ADHD) etc.

A number of factors point to a diagnosis of either
- "bupropion-induced Pseudotumor cerebri (PTC)- like symptoms" or
- simply, "Pseudotumor cerebri", in your case.


- possible obesity,
- bupropion is known to cause 'mood swings',
- bupropion is known to cause nausea, agitation, anxiety, insomnia, and headache,
- Pseudotumor cerebri (PTC) is common in obese women,
- symptoms suspicious of PTC, disorders of peripheral and central vision (you seem to bump into someone or run into a door frame), headaches,nystagmus etc.
- bupropion has also been reported to cause symptoms of Pseudotumor cerebri (PTC).
Best wishes!
 Tempered - Tue Dec 22, 2009 5:43 pm

Thank you for replying!

I am on Bupropion for depression. I'm no where near obese, close to being underweight actually. I don't smoke either. So it could just be my medicine?

I went to the optometrist a while after I posted this a while ago and appaaaarently my eyes are perfect except a slight muscle problem or something, he said he could look into it but doesn't think it's so slight it wouldn't cause any symptoms. So maybe it's my ears...which you did mention. They've caused me problems since I was little. Always popping and sometimes sharp pains, or I'll wake up partially deaf and have to pop them a bunch to get my hearing back etc...but I've been to an ear doctor before and he didn't find anything :/ so suggested maybe it was an 'on-off' sort of thing (which makes sense, some days are fine) or perhaps dental...I did have a lot of dental work, braces and such (I had a very large overbite and stuff). Am I getting off on a tangent? Haha...anyway, so should I maybe ask to switch my medicine? I've not been nauseous much recently, I think it might have went away for now...but still getting headaches...
 Dr.M.Aroon kamath - Mon Jan 04, 2010 9:40 am

User avatar Hi,
Thank you so much for the update.My reply to your previous post very clearly shows one undisputable fact.... that one can't diagnose a condition without actually examining a patient!

I suggested pseudotumor cerebri based on the information provided so that a fairly serious condition should not be missed.I am only glad that it is not pseudotumor cerebri!
I hope you get well.Good luck to you and thank you once again for keeping in touch.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here